{"status":"ok","message-type":"work","message-version":"1.0.0","message":{"indexed":{"date-parts":[[2026,10,4]],"date-time":"2026-10-04T02:57:04Z","timestamp":1791082624241,"version":"4.1.0"},"reference-count":10,"publisher":"Oxford University Press (OUP)","issue":"859","license":[{"start":{"date-parts":[[1997,5,1]],"date-time":"1997-05-01T00:00:00Z","timestamp":862444800000},"content-version":"vor","delay-in-days":0,"URL":"https:\/\/academic.oup.com\/pages\/standard-publication-reuse-rights"}],"content-domain":{"domain":[],"crossmark-restriction":false},"short-container-title":[],"published-print":{"date-parts":[[1997,5,1]]},"abstract":"<jats:title>Summary<\/jats:title><jats:p>Acetonitrile (methyl cyanide) is a common industrial organic solvent but is a rare cause of poisoning. We report the first recorded UK case. Acetonitrile is slowly converted to cyanide, resulting in delayed toxicity. We describe a case of deliberate self-poisoning by a 39-year-old woman resulting in cyanide poisoning 11 hours later which was successfully treated by repeated boluses of sodium nitrite and thiosulphate. The half-life of conversion of acetonitrile was 40 hours and harmful blood cyanide levels persisted for over 24 hours after ingestion. Departments treating or advising in cases of poisoning need to be aware of the delayed toxicity of acetonitrile. Monitoring in an intensive care unit of cases of acetonitrile poisoning should continue for 24\u201348 hours.<\/jats:p>","DOI":"10.1136\/pgmj.73.859.299","type":"journal-article","created":{"date-parts":[[2008,12,29]],"date-time":"2008-12-29T21:49:00Z","timestamp":1230587340000},"page":"299-300","source":"Crossref","is-referenced-by-count":23,"title":["Delayed cyanide poisoning following acetonitrile ingestion"],"prefix":"10.1093","volume":"73","author":[{"given":"M","family":"Mueller","sequence":"first","affiliation":[{"name":"Hinchingbrooke Hospital , Huntingdon, Cambridgeshire PE18 8NT, UK"}],"role":[{"vocabulary":"crossref","role":"author"}]},{"given":"C","family":"Borland","sequence":"additional","affiliation":[{"name":"Hinchingbrooke Hospital , Huntingdon, Cambridgeshire PE18 8NT, UK"}],"role":[{"vocabulary":"crossref","role":"author"}]}],"member":"286","published-online":{"date-parts":[[1997,5,1]]},"reference":[{"key":"ref_1","doi-asserted-by":"crossref","first-page":"104","DOI":"10.1016\/0735-6757(93)90100-P","article-title":"Diagnosis and misdiagnosis or poisoning with a cyanide precursor acetonitrile: nail polish remover or nail glue remover?","volume":"11","author":"Rainey, P.M.; Roberts, W.L.","year":"1993","unstructured":"Rainey PM, Roberts WL. Diagnosis and misdiagnosis or poisoning with a cyanide precursor acetonitrile: nail polish remover or nail glue remover? Am J Emerg Med 1993; 11: 104-8.","journal-title":"Am J Emerg Med"},{"key":"ref_2","doi-asserted-by":"crossref","first-page":"337","DOI":"10.1542\/peds.88.2.337","article-title":"Cyanide poisoning from a cosmetic nail remover","volume":"88","author":"Losek, J.D.; Rock, A.L.; Boldt, R.R.","year":"1991","unstructured":"Losek JD, Rock AL, Boldt RR. Cyanide poisoning from a cosmetic nail remover. Pediatrics 1991; 88: 337-40.","journal-title":"Pediatrics"},{"key":"ref_3","first-page":"268","article-title":"Severe cyanide poisoning from the ingestion of an acetonitrile containing cosmetic","volume":"9","author":"Turchen, S.G.; Manoguerra, Whitney; C.","year":"1991","unstructured":"Turchen SG, Manoguerra, Whitney C. Severe cyanide poisoning from the ingestion of an acetonitrile containing cosmetic. Am Jt Emerg Med 1991; 9: 268 - 70.","journal-title":"Am Jt Emerg Med"},{"key":"ref_4","doi-asserted-by":"crossref","first-page":"268","DOI":"10.1016\/0735-6757(91)90093-Y","article-title":"Cyanide toxicity from acetonitrile containing false nail remover","volume":"9","author":"Geller, R.J.; Ekins, B.R.; Iknoian, R.C.","year":"1991","unstructured":"Geller RJ, Ekins BR, Iknoian RC. Cyanide toxicity from acetonitrile containing false nail remover. Am Jf Emerg Med 1991; 9: 268-70.","journal-title":"Am Jf Emerg Med"},{"key":"ref_5","first-page":"271","article-title":"Cyanide poisoning from glue on nail remover","volume":"9","author":"Kurt, T.L.; Day, L.C.; Reed, W.G.; Gandi, W.","year":"1991","unstructured":"Kurt TL, Day LC, Reed WG, Gandi W. Cyanide poisoning from glue on nail remover. AmJIEmerg Med 1991; 9: 271-2.","journal-title":"AmJIEmerg Med"},{"key":"ref_6","doi-asserted-by":"crossref","first-page":"447","DOI":"10.3109\/15563659109025740","article-title":"Acetonitrile serum concentrations and cyanide blood levels in a case of suicidal oral acetonitrile ingestion","volume":"29","author":"Michaelis, H.C.; Clemense, C.; Kijessli, H.; Nevraith, H.; Egger, A.","year":"1991","unstructured":"Michaelis HC, Clemense C, Kijessli H, Nevraith H, Egger A. Acetonitrile serum concentrations and cyanide blood levels in a case of suicidal oral acetonitrile ingestion. J Toxicol Clin Toxicol 1991; 29: 447-58.","journal-title":"J Toxicol Clin Toxicol"},{"key":"ref_7","first-page":"104","article-title":"Two fatalities from ingestion of acetonitrile: limited specificity of analysis by head space gas for chromatography","volume":"16","author":"Jones, A.W.; Lofgren, A.; Eklund, A.; Grundin, R.","year":"1992","unstructured":"Jones AW, Lofgren A, Eklund A, Grundin R. Two fatalities from ingestion of acetonitrile: limited specificity of analysis by head space gas for chromatography. JAnal Toxicol 1992; 16: 104-6."},{"issue":"271 -9","key":"ref_8","article-title":"An acetonitrile related death","volume":"39","author":"Swanson, JR, Krasselt; W.G.","year":"1994","unstructured":"Swanson JR, Krasselt WG. An acetonitrile related death. J Forensic Sci 1994; 39: 271 -9.","journal-title":"J Forensic Sci"},{"key":"ref_9","first-page":"56","article-title":"Oxford textbook of medicine","volume":"6","author":"Weatherall, D.J.; Ledingham, J.G.G.; Warrell, D.A.","year":"1987","unstructured":"Weatherall DJ, Ledingham JGG, Warrell DA. Oxford textbook of medicine. Oxford: Oxford University Press, 1987; pp6. 56-7."},{"key":"ref_10","doi-asserted-by":"crossref","first-page":"577","DOI":"10.1097\/00043764-199306000-00014","article-title":"Successful treatment of life-threatening proprionitrile exposure with sodium nitrite, sodium thiosulphate followed by hyperbaric oxygen","volume":"35","author":"Scoulnick, B.; Hamel, D.; Wolf, A.D.","year":"1993","unstructured":"Scoulnick B, Hamel D, Wolf AD. Successful treatment of life-threatening proprionitrile exposure with sodium nitrite, sodium thiosulphate followed by hyperbaric oxygen. Jf Occup Med 1993; 35: 577-89.","journal-title":"Jf Occup Med"}],"container-title":["Postgraduate Medical Journal"],"original-title":[],"language":"en","link":[{"URL":"https:\/\/academic.oup.com\/pmj\/article-pdf\/73\/859\/299\/50220831\/postgradmedj-73-299.pdf","content-type":"application\/pdf","content-version":"vor","intended-application":"syndication"},{"URL":"https:\/\/academic.oup.com\/pmj\/article-pdf\/73\/859\/299\/50220831\/postgradmedj-73-299.pdf","content-type":"unspecified","content-version":"vor","intended-application":"similarity-checking"}],"deposited":{"date-parts":[[2023,5,23]],"date-time":"2023-05-23T07:10:01Z","timestamp":1684825801000},"score":1,"resource":{"primary":{"URL":"https:\/\/academic.oup.com\/pmj\/article\/73\/859\/299\/7042090"}},"subtitle":[],"short-title":[],"issued":{"date-parts":[[1997,5,1]]},"references-count":10,"journal-issue":{"issue":"859","published-online":{"date-parts":[[1997,5,1]]},"published-print":{"date-parts":[[1997,5,1]]}},"URL":"https:\/\/doi.org\/10.1136\/pgmj.73.859.299","relation":{},"ISSN":["0032-5473","1469-0756"],"issn-type":[{"value":"0032-5473","type":"print"},{"value":"1469-0756","type":"electronic"}],"subject":[],"published-other":{"date-parts":[[1997,5]]},"published":{"date-parts":[[1997,5,1]]}}}